Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 53, NWS Grand Rapids, MI

June 30, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jun 30, 2021, 3:18 PM EDT. It took effect at Jul 1, 2021, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2021, 3:18 PM EDT (19:18 UTC)
In effect from
Jul 1, 2021, 12:00 PM EDT
Expired
Jul 2, 2021, 4:00 AM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

095 
WHUS73 KGRR 301918
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
318 PM EDT Wed Jun 30 2021

LMZ845>847-010330-
/O.CAN.KGRR.MF.Y.0005.000000T0000Z-210630T2000Z/
/O.NEW.KGRR.SC.Y.0053.210701T1600Z-210702T0800Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-
318 PM EDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON THURSDAY TO 4 AM EDT
FRIDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...North winds 10 to 20 knots and waves 2 to 5 feet 
  expected.

* WHERE...South Haven to Whitehall.

* WHEN...From noon Thursday to 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844-848-849-010330-
/O.NEW.KGRR.SC.Y.0053.210701T1600Z-210702T0800Z/
St Joseph to South Haven MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
318 PM EDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON THURSDAY TO 4 AM EDT
FRIDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots 
  and waves 2 to 5 feet expected.

* WHERE...Whitehall to Manistee, and St Joseph to South Haven MI.

* WHEN...From noon Thursday to 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
643 
WHUS73 KGRR 010756
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
356 AM EDT Thu Jul 1 2021

LMZ844>849-011600-
/O.CON.KGRR.SC.Y.0053.210701T1600Z-210702T0800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM
EDT FRIDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots and
  waves 3 to 6 feet expected.

* WHERE...Whitehall to Manistee, and St Joseph to South Haven MI.

* WHEN...From noon Thursday to 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

wdm

$$
003 
WHUS73 KGRR 011519
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1119 AM EDT Thu Jul 1 2021

LMZ844>849-012330-
/O.CON.KGRR.SC.Y.0053.210701T1600Z-210702T0800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1119 AM EDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...North winds increasing to 20 to 30 knots and waves
  building to 3 to 6 feet. Highest waves south of Grand Haven
  during the early evening hours. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
658 
WHUS73 KGRR 011951
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EDT Thu Jul 1 2021

LMZ844>849-020400-
/O.CON.KGRR.SC.Y.0053.000000T0000Z-210702T0800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 PM EDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY...

* WHAT...North winds to 30 knots and waves 3 to 6 feet. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
286 
WHUS73 KGRR 020751
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 AM EDT Fri Jul 2 2021

LMZ844>849-020900-
/O.EXP.KGRR.SC.Y.0053.000000T0000Z-210702T0800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 AM EDT Fri Jul 2 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

Winds and waves have diminished and no longer pose a hazard to
small craft.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 30, 1:55 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 30, 1:55 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
155 PM EDT Wed Jun 30 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 AM EDT Wed Jun 30 2021

- Cooler air moving in today / more so Thursday

- Scattered afternoon convection today and Thursday

- Mostly dry and warm 4th of July weekend

- Wet pattern returns by the middle of next week

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 334 AM EDT Wed Jun 30 2021

- Cooler air moving in today / more so Thursday

Cooler and drier air moves in today but the really cool, dry air
moves in tonight and is centered over us on Thursday. This pocket
of cooler air moves out of this area on Friday.

Last week I wrote about and the ensembles of the GFS, Canadian and
ECMWF very much supported there would be a very blocked upper air
pattern last week into this week. By the middle of this week, an
upper trough would deepen over the Great Lakes and central Canada.
Meanwhile the upper high over our northwest CONUS would hold in
place. As it turns out that was completely correct. By midday
Thursday a 90 to 100 knot jet core on the back side of that
Canadian upper trough will dig it south to by mid afternoon the
upper low will be over Lake Huron. This means we will be well
within the upper cold pool Thursday. So, even with sunshine highs
will struggle to get much warmer than the mid to upper 70s.

As it turns out this Great Lakes upper trough is progressive due
to a system being ejected out of the Gulf of Alaska upper low.
That shears out the blocking upper high over the Pacific Northwest
and forces the trough over us eastward by Friday. So by Friday the
upper jet once again crosses us. This time we get on the
anticyclonic side of the upper jet. That suggests mostly clear
skies, little risk for precipitation and warmer temperatures.

- Scattered afternoon convection today and Thursday

Expect scattered showers and isolated thunderstorm this afternoon
and tomorrow afternoon, mostly east of US-127.

As a result today we get to have polar jet core, which the leading
edge of the deeper cold air, moving south to between I-94 and
I-96 this afternoon. In fact the jet entrance region today will
be over northern IN and OH. That being so, the serious convection
will be south of Michigan today. This is well supported by all of
our Hi-Res models, including the HREF, which by the way has the
probability of 0.01" in 6 hours less than 10 percent this
afternoon north of I-94. There is a small area of 20 to 30 percent
northeast of Lansing between 2 pm and 8 pm through. The RAP model
has the mean relative humidity between 500 mb and 300 mb less
than 25 percent most of the afternoon over our entire CWA. That
air will be to dry for convection to make much headway in building
storms. The bottom line here is any lingering convection
associated with the cold front should be south of our CWA by mid
to late morning.

As for convection on Thursday, well there is that pocket of cold
air associated with the upper low. However it will mostly be over
eastern Lower Michigan. The HREF probability of 0.01" in 6 hours
shows as high as 70 percent near Saginaw but mostly less than 20
percent over our CWA. Model sounding show very dry air above 700
mb over our western CWA. Even over the eastern Lower Michigan
model sounding are not all that wet but the rh is significantly
higher in the mid levels.

So the bottom line to this is the large scale heavy rain event is
over for awhile anyway. Any isolated thunderstorm could bring up
to .40 to 0.50 inches in a very small are today or tomorrow but
most of our CWA will get little no rain after mid morning today.

- Mostly dry and warm 4th of July weekend

That upper high that caused the record high temperatures over the
Pacific northwest does dry to come in our direction however, that
stalled system over the north central Pacific (Gulf of Alaska)
finally also gets sheared eastward. That in turn results in
quasi-zonal flow over the central and northern CONUS by early next
week.  The polar jet then is up in the arctic.

This means we have not large upper high near us this weekend,
which means no heat wave either. However the upper heights do
increase so we should have highs in the 80s but yet lower relative
humidity than we have seen over the past week due to the lack of
rainfall. By and large the 4th of July weekend will be mostly
clear and warm.

- Wet pattern returns by the middle of next week

It would seem by the middle of next week we get into a pattern
were the front that separates the warm, moist gulf air from the
drier air from the western CONUS and eastern Pacific will be near
us. Some of the energy from that system now over the Gulf of
Alaska will try to move east into the CONUS by then. That will
result in waves on that frontal system and in turn bring the risk
of of showers and thunderstorms with locally heavy rain back into
the area. Both the ECMWF and GFS ensembles really support this
idea.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 154 PM EDT Wed Jun 30 2021

Impacts to aviation interests over the next 24 hours (and beyond)
will be much more limited than they have been over the last few
days.

Some MVFR ceilings are out there this afternoon with the front
moving through, and the very moist conditions still in place. A
few showers and even a storm will be possible toward KJXN through
about 21z. Local conditions will go down under any shower/storm.
Also something to be aware of is some fog over Lake Michigan. This
should not make it into KMKG with a NNE flow developing tonight.

Drier air moving in overnight will help to improve conditions.
This should also limit fog potential. Some cumulus development
will take place Thursday afternoon, just prior to the end of the
forecast period. A few showers for the eastern terminals will be
possible Thursday afternoon, but will be after 18z.

&&

.MARINE...
Issued at 1118 AM EDT Wed Jun 30 2021

The marine dense fog threat is coming to an end where we had the
existing advisory north of Whitehall. However, visible satellite
and coastal web cams confirm that many locations near and south of
Muskegon are socked in with dense fog. As a result, a Dense Fog
Advisory is in effect from South Haven to Whitehall into mid
afternoon.

We will need a Small Craft Advisory as well as a Beach Hazards
Statement for much of our nearshore waters tomorrow into early
Friday as a result of an advancing area of high pressure to our
west. This typically results in a pretty good breeze over the lake
(north flow) and waves of 3-5 ft.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 4 PM EDT this afternoon for LMZ845>847.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...NJJ
MARINE...Hoving
Hazardous weather outlook, Jun 30, 3:50 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
350 AM EDT Wed Jun 30 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
350 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog are possible during the mid morning near the
Lake Michigan shore, mostly west of US-31, north of Grand Haven.

Isolated thunderstorms are expected this afternoon, mostly east of
US-127. Any thunderstorm may have locally heavy rainfall, gusty
winds and cloud to ground lighting. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected west of US-127 during the
afternoon. These are not expected to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Marine dense fog may get as far south as Grand Haven by midday. It
may persist into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will become hazardous to small craft Thursday into
Thursday evening. Conditions may be hazardous to beach goes if
they go in the water in Lake Michigan Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:19 AM EDTMarine Dense Fog AdvisoryGRR5 hr
Jun 30, 11:11 AM EDTMarine Dense Fog AdvisoryGRR4 hr
Jun 30, 3:14 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren37 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.